Skip to Main Content

++

Chapter 10. Hearing & Equilibrium

++
++
++

A 40-year-old woman made an appointment with her primary care physician after she experienced sudden onset of vertigo, tinnitus and hearing loss in her left ear, nausea, and vomiting. This was the second episode in the past few months. She was referred to an otolaryngologist to rule out Ménière disease. Which of the following is a possible cause of Ménière disease?

++
++
++

A. Ménière disease is autosomal dominant genetic disorder that weakens the membranous labyrinth of the inner ear.

++
++

B. The hair cells of the cochlea are altered to give the sensation of motion even at rest.

++
++

C. The otoliths dislodge, enter the semicircular canal, and stimulate the hair cells.

++
++

D. An inflammatory response increases fluid volume within the membranous labyrinth, causing it to rupture and allowing the endolymph and perilymph to intermix.

++
++

E. The membranous labyrinth on one side has become inflamed.

+
++

The correct answer is D. The pathophysiology of Ménière disease likely involves an immune reaction. An inflammatory response can increase fluid volume within the membranous labyrinth, causing it to rupture and allowing the endolymph and perilymph to mix together. It is not a genetic disorder; an example an autosomal dominant pattern of genetic disorder that leads to hearing loss is some cases of nonsyndromic deafness (rules out option A). Damage to the cochlear hair cells would be most apt to cause hearing loss but not the symptoms of damage to the vestibular system described by this subject (rules out B). Option C is ruled out as this is a description of the cause of benign paroxysmal positional vertigo, which is the most common vestibular disorder and is characterized by episodes of vertigo during changes in body position (eg, turning over in bed, bending over). Vertigo can occur if one labyrinth is inflamed, but it does not account for the other symptoms described here (rules out option E).

++
++
++

A 45-year-old man with testicular cancer underwent chemotherapy treatment with cisplatin. He reported several adverse side effects including changes in taste, numbness and tingling in his fingertips, and reduced sound clarity. What is a likely basis for the reduced sound clarity in this individual?

++
++
++

A. The cancer had metastasized to the spiral ganglion.

++
++

B. Cisplatin preferentially damaged the inner versus outer hair cells in the cochlea.

++
++

C. Cisplatin preferentially damaged the outer versus inner hair cells in the organ of Corti.

++
++

D. The cancer had metastasized to the auditory cortex.

++
++

...

Pop-up div Successfully Displayed

This div only appears when the trigger link is hovered over. Otherwise it is hidden from view.